South Dakota, 2021Hail in South Dakota, July 3, 2021
July 3, 2021 · NWS UNR · 1 event in 1 county or zone
A severe thunderstorm produced large hail over golf ball size for a prolonged period east of Martin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced large hail over golf ball size for a prolonged period east of Martin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 4:23 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 3, 4:23 PM MST, 1 hour 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 PM MDT Sat Jul 3 2021
.UPDATE...
Issued at 354 PM MDT Sat Jul 3 2021
Severe thunderstorm watch has been issued for portions of west
central and south central SD... extending from Haakon Co southward
to Bennett/Todd counties. Although vertical shear thru this
corridor is rather weak (20-25 kt of effective bulk shear), much
of this is focused in the lowest 3 km or so AGL, which may support
some modest organization along advancing outflow boundaries.
Dew points in the upper 50s to lower 60s are supporting MLCAPE
values in the 1500-2000 J/kg range, much of which (600-800 J/kg)
is in the hail growth zone; this could lead to some marginally
severe hail in the strongest storms. Meanwhile, DCAPE values up
to 1500 J/kg owing to deep, well-mixed boundary layers will
support potential for damaging straight-line winds. Activity
should generally diminish from west to east late this evening into
the early overnight.
&&
.DISCUSSION...(This Evening Through Saturday)
Issued at 159 PM MDT Sat Jul 3 2021
500hpa short wave trof moving through mean flow...dragging 700hpa
and sfc trofs will bring chances for pcpn this evening. Far sern
counties have seen surface based cape increase to over 2000 j/kg
according to SPC page...with no CIN left. Not much though in way
of effective shear. This area is highlight by SLGT risk...so have
added T+ wording for the evening with sfc boundary and dwpts in
the M60s present. Otherwise typical post frontal isold svr storms
have fired over the Black Hills and expect them to diminish with
the setting sun as shear is weak.
Even with 500hpa ridging trying to build into the upper plains
through the beginning of the week...the next trof/boundary pushes
into through the nrn plains Monday afternoon evening. PWATS
increase in some areas to near 2". Should be a bit better rains
across the area than what we have seen in awhile. Once past, it
doesn't take long for 850hpa temps to climb back into the mid to
upper 20s by Thursday.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 523 PM MDT Sat Jul 3 2021
VFR conditions are generally expected through the TAF period,
particularly at the TAF sites. Showers and thunderstorms around
northeastern WY and western SD will diminish from west to east
over the next few hours, with activity consolidating across west
central to south central SD by 03z. Wind gusts in excess of 50 kt
and large hail will be possible in the strongest storms across
these areas through the remainder of the daylight hours.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
Update...Sherburn
DISCUSSION...Hintz
AVIATION...Sherburn
Hazardous weather outlook, Jul 3, 9:41 AM MST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1041 AM MDT Sat Jul 3 2021
WYZ054>058-071-041300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1041 AM MDT Sat Jul 3 2021
This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible over northeast Wyoming this
afternoon. Severe thunderstorms are not expected, but small hail
and gusty winds could accompany a stronger storm.
Hot and dry conditions this afternoon could produce a period of
elevated fire weather conditions across the northeast Wyoming
plains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ001-002-012>014-025-026-031-032-072-073-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
1041 AM MDT Sat Jul 3 2021
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are likely to develop across
the area this afternoon and early evening. A few strong to
marginally severe storms with hail and gusty winds are possible,
especially across the Black Hills area.
The grassland fire danger index will be in the high category this
afternoon across the plains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.
The grassland fire danger index is expected to be in the high
category Sunday afternoon across the plains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ024-027>030-041>043-074-041300-
Northern Black Hills-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Jackson-Hermosa Foot Hills-
1041 AM MDT Sat Jul 3 2021
This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are likely to develop across
the area this afternoon and evening. A few strong to marginally
severe storms with hail and gusty winds are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ044-046-047-049-041300-
Bennett-Mellette-Todd-Tripp-
1041 AM MDT Sat Jul 3 2021 /1141 AM CDT Sat Jul 3 2021/
This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are likely to develop across
the area this afternoon and evening. A few strong to severe
storms are possible later this afternoon. Large hail with strong
gusty winds are the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 3, 3:21 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
421 PM MDT Sat Jul 3 2021
SDZ043-032245-
Jackson SD-
421 PM MDT Sat Jul 3 2021
...STRONG THUNDERSTORMS OVER CENTRAL JACKSON COUNTY...
At 421 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Kadoka to 3 miles east of
George Town to near Hisle. Movement was east at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Kadoka, Long Valley, Hisle, George Town, Eagle Nest Butte and
Intersection of Highway 73 and White River.
This includes Interstate 90 in South Dakota between Mile Markers 151
and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4360 10159 4393 10150 4394 10124 4358 10137
4338 10153 4339 10181
TIME...MOT...LOC 2221Z 280DEG 7KT 4388 10143 4359 10150 4342 10172
JCLocal storm report, Jul 3, 3:55 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
07/03/2021 E60 MPH JACKSON SD LAW ENFORCEMENT
ALSO HALF INCH HAIL
&&
KDSSpecial weather statement, Jul 3, 4:23 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
523 PM MDT Sat Jul 3 2021
SDZ044-032345-
Bennett SD-
523 PM MDT Sat Jul 3 2021
...STRONG THUNDERSTORM OVER NORTH CENTRAL BENNETT COUNTY...
At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Hisle, or 10 miles north of Martin, moving east at
10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Bennett County, north of Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4329 10182 4339 10170 4338 10144 4323 10165
TIME...MOT...LOC 2322Z 281DEG 9KT 4332 10165
JC
Local storm report, Jul 3, 4:45 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SAT JUL 03 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
07/03/2021 M56 MPH HAAKON SD MESONET
0536 PM TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
07/03/2021 M64 MPH JACKSON SD MESONET
&&
KDSSpecial weather statement, Jul 3, 4:50 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
550 PM MDT Sat Jul 3 2021
SDZ043-040015-
Jackson SD-
550 PM MDT Sat Jul 3 2021
...STRONG THUNDERSTORM OVER CENTRAL JACKSON COUNTY...
At 550 PM MDT, Doppler radar was tracking a strong thunderstorm over
Intersection of Highway 73 and White River, or 4 miles south of
Kadoka, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Intersection of Highway 73 and White River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4368 10159 4382 10157 4381 10136 4366 10138
TIME...MOT...LOC 2350Z 279DEG 16KT 4377 10150
JC
Special weather statement, Jul 3, 5:08 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
608 PM MDT Sat Jul 3 2021
SDZ043-040030-
Jackson SD-
608 PM MDT Sat Jul 3 2021
...STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kadoka, moving southeast at 10 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of north central
Jackson County, west of Kadoka.
This includes Interstate 90 in South Dakota between Mile Markers 140
and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4379 10178 4389 10170 4386 10155 4372 10167
TIME...MOT...LOC 0007Z 303DEG 10KT 4384 10170
JC
Hail, Bennett
- When
- July 3, 5:45 PM MST to 6:30 PM MST
- Where
- Bennett County, 3.79 mi WNW of Tuthill
- Measured
- 2 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.170, -101.570
Hail larger than golf ball size fell for about 45 minutes. Wind gusts to 50 mph also accompanied the storm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf and Strong Wind in American Samoa, July 3 to 7, 2021$1.4 million · 4 events
- Debris Flow in Colorado, July 3, 2021$100,000 · 1 event
- Flash Flood in New Mexico, July 3, 2021$30,000 · 1 event
- Hail in North Dakota, July 3, 2021$20,000 · 1.5 in hail · 3 events
- Hail and Damaging Winds in North Dakota, July 3, 20211.25 in hail · 11 events
- Flash Flooding and Dust Storm in Arizona, July 3 to 4, 202151 kt wind · 10 events
- Lightning Strike in Florida, July 3, 20211 injured · 1 event
- Tornadoes and Hail in Colorado, July 3, 2021EF0 · 6 events
- Coastal Flood and Damaging Winds in Puerto Rico, July 3 to 4, 2021$3,000 · 4 events
- Hail and Damaging Wind in South Dakota, July 3, 20211 in hail · 4 events
- Hail in South Dakota, July 3, 20211 in hail · 3 events
- Flash Flooding in Arizona, July 3, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959938.